Iowa, 2014

Hail in Iowa, May 7, 2014

May 7, 2014 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced large hail at and near George in Lyon County in northwest Iowa a couple hours after midnight on May 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail at and near George in Lyon County in northwest Iowa a couple hours after midnight on May 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 9:52 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 6, 9:52 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT TUE MAY 6 2014

.UPDATE...
ISSUED AT 919 PM CDT TUE MAY 6 2014

HAVE UPDATED TO INCREASE CHANCE POPS FURTHER WEST THAN WHAT WE
HAVE BEEN CARRYING. HRRR HAS BEEN CONSISTENTLY CARRYING
DEVELOPMENT STARTING BY 06Z AROUND FSD AND EAST...WITH THIS
ORDINARY CONVECTION THEN MOVING NORTH LATE TONIGHT INTO THE EARLY
MORNING. BOTH THE 18Z AND NEW 00Z NAM12 INDICATE A MID LEVEL
BOUNDARY COUPLED WITH A TIGHT THETA E GRADIENT WHICH CLOSELY
MATCHES THE HRRR FORECAST DEVELOPMENT. THE ACTIVITY SHOULD THEN
MOVE NORTHEAST OF THE AREA DURING WEDNESDAY MORNING INSTEAD OF
FADING OFF TO THE EAST AS WE HAD BEFORE. MAIN POINT OF THE UPDATE
IS WE SEEM TO NEED A LITTLE MORE THAN BARELY MENTIONABLE SLIGHT
CHANCE POPS WEST OF THE EASTERN SD BORDER.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 340 PM CDT TUE MAY 6 2014

NOT MUCH GOING ON AROUND THE REGION THIS AFTERNOON WITH LOW PRESSURE
AND ASSOCIATED WARM FRONT STILL LOCATED OVER THE CENTRAL PLAINS AT
THE THIS TIME.  THESE FEATURES WILL SLOWLY MOVE TO THE NORTH
OVERNIGHT...AND STILL COULD SEE SCATTERED ELEVATED CONVECTION
DEVELOP IN PORTIONS OF OUR EAST LATER TONIGHT WITH INCREASING THETA
E ADVECTION/INSTABILITY AND LOWER LEVEL CONVERGENCE AS A LOW LEVEL
JET DEVELOPS THROUGH EASTERN NEBRASKA AND WESTERN IOWA. ELEVATED
CAPE WILL ACTUALLY BE FAIRLY DECENT...RUNNING AROUND 1500
J/KG...THOUGH ANY PARCEL WILL BE LIFTED ABOVE THE BETTER DIRECTIONAL
SHEAR...THUS LOOKING AT ANY USABLE SHEAR IN THE FORM OF MAINLY SPEED
SHEAR...AND THAT BEING AROUND 25 KTS. IN LIGHT OF THAT...NOT
EXPECTING MUCH IN THE WAY OF SEVERE STORMS. IT WILL BE A MILD NIGHT
ACROSS THE AREA WITH LOWS IN THE 50S.

ANY OVERNIGHT CONVECTION SHOULD QUICKLY WANE BY WEDNESDAY MORNING AS
FORCING IS LOST. AFTER THAT...THINK MUCH OF THE AREA WILL BE DRY
INTO THE AFTERNOON WITH THE SURFACE LOW PRESSURE NUDGING INTO
NEBRASKA AND A WARM FRONT LIFTING INTO THE SOUTHEASTERN PORTIONS OF
OUR CWA. WITH A STRENGTHENING CAP THROUGH MUCH OF THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA DURING THE DAY...NOT EXPECTING
CONVECTION THROUGH THAT AREA DURING THE AFTERNOON...THOUGH THERE
WILL BE A POSSIBILITY OF CONVECTION DEVELOPING ACROSS MAINLY OUR
WEST AND NORTHWEST IN THE VICINITY OF THE LOW/MIDLEVEL FRONT...WITH
INCREASING UPPER LEVEL SUPPORT PROVIDED BY AN UPPER LEVEL JET
BEGINNING TO STREAM THROUGH THE CENTRAL PORTIONS OF NEBRASKA AND
SOUTH DAKOTA. WOULD NOT EXPECT MUCH IN THE WAY OF SEVERE WEATHER
WITH ANY ACTIVITY THAT DEVELOPS OVER THIS AREA WITH THE BETTER
INSTABILITY REMAINING FARTHER TO THE SOUTH AND EAST IN THE WARM
SECTOR OF THE SYSTEM. WITH THE FRONTAL BOUNDARY BISECTING THE CWA
DURING THE DAY...THERE WILL BE A WIDE RANGE OF TEMPERATURES ACROSS
THE AREA. THIS WILL PLAY OUT TO HIGHS IN THE UPPER 60S ACROSS THE
FAR NORTH AND WEST...TO THE 80S OVER NORTHWESTERN IOWA...REACHING 90
AROUND SIOUX CITY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 340 PM CDT TUE MAY 6 2014

WEDNESDAY NIGHT...THE GFS AND NAM HAVE TAKEN THEIR RESPECTIVE
SURFACE LOWS AND GIVEN THEM A DECIDED TILT TOWARD A SLIGHTLY FURTHER
EAST SOLUTION...MORE SIMILAR TO WHAT THE EUROPEAN AND CANADIAN
MODELS HAVE BEEN SHOWING FOR A FEW DAYS NOW. BECAUSE OF THIS...
NUDGED THE DRY SLOT A BIT FURTHER EASTWARD INTO THE HEART OF
NORTHWEST IA WHERE WE LEFT THINGS DRY. THEN SLOWLY BUT SURELY
INCREASED POPS HEADING WESTWARD TO WHERE LOW END CATEGORICAL POPS
ARE WARRANTED INTO THE DEEP...COOL AND SATURATED AIR MASS IN CENTRAL
SD. THE NAM12 AND HIRES NAM ARE BRINGING A CLUSTER OF SHOWER AND
THUNDERSTORMS NORTHEASTWARD ACROSS OUR WESTERN ZONES IN THE LATE
EVENING AND OVERNIGHT HOURS BEHIND THE LOW...ALONG AN AXIS OF STRONG
MID LEVEL FRONTOGENESIS...AND SHORT WAVE ENERGY JUST A BIT FURTHER
TO THE WEST. CANNOT TOTALLY RULE OUT THE SCENARIO OF THAT HAPPENING
AS THE SATURATION IS QUITE DEEP AS MENTIONED ABOVE. CONCERNING
SEVERE WEATHER CHANCES WEDNESDAY NIGHT...RIGHT NOW IF ANY SEVERE
WEATHER PANS OUT IT LOOKS TO BE ALONG AN AXIS FROM YANKTON...TO
SIOUX FALLS...TO BROOKINGS AND MARSHALL. THESE LOCATIONS ARE PLACED
IN BETWEEN THE MORE STABLE AIR TO THE WEST...AND THE DRY SLOTTING
PROJECTED IN NORTHWEST IA. STORMS WILL BE ELEVATED...AND 850MB MU
CAPES ARE IN THE RANGE OF 1500-2000 J/KG FOR THESE LOCATIONS. THAT
SAID...THE TREMENDOUS VEERING SHEAR PROFILES IN THE LOWEST KILOMETER
WILL NOT BE TAPPED...SO IF SEVERE WEATHER DEVELOPS...NOT EXPECTING A
TON OF IT...NOR ESPECIALLY STRONG. BUT CALCULATED BULK SHEAR VECTORS
IN THE 850-500MB LAYER WHICH SHOW A STOUT 40-50 KNOTS DURING THE
EVENING SO THAT PARAMETER IS RATHER STRONG...IT JUST MAY BE HARD TO
MAINTAIN AN UPDRAFT FOR VERY LONG. FOR LOWS...THIS TIME AROUND SOME
OF THE BIAS CORRECTED VALUES LOOKED A BIT TOO COLD ACROSS THE
FORECAST AREA GIVEN THE DEGREE OF PROJECTED CLOUD COVER...ESPECIALLY
WEST OF I 29. THEREFORE PREFERRED LOWS USING MORE OF THE RAW BLEND
NUMBERS AND SOME ECMWF MOS.

THURSDAY IS VERY INTERESTING IN THAT THERE ARE NOW INDICATIONS OF A
WET DAY IN THE AREA. THE WESTERN ZONES ARE STILL IN THE DEEP...COOL
AND SATURATED AIR. BUT FROM I 29 AND POINTS EAST...IT APPEARS THAT
THE CRUX OF THE UPPER LOW AND ACCOMPANYING SHORT WAVE MOVES UP AND
ACROSS OUR EASTERN ZONES DURING THE AFTERNOON. WHATS LEFT OF THE DRY
SLOT IN THE MORNING WILL LIKELY FILL IN THROUGH THE AFTERNOON. SO
FOR THE AFTERNOON HOURS...HAVE LIKELY POPS IN MANY AREAS...EXCEPT
FOR THE LINGERING CATEGORICAL POPS IN OUR FAR WEST. IN THE MIDDLE...
RAISED POPS INTO THE HIGH CHANCE CATEGORY WHERE THE LAST REMNANTS OF
DRY SLOTTING MAY EXIST. BUT IF THESE LATEST TRENDS CONTINUE...NEARLY
ALL OF THE FORECAST AREA STANDS TO RECEIVE RAIN THURSDAY AFTERNOON.
REALLY ONLY THE NAM IS SHOWING A DRY THURSDAY AFTERNOON FOR MANY
AREAS WITH THE REST OF THE MODELS...INCLUDING THE GFS...REVERTING
BACK TO THEIR SOLUTIONS OF A FEW DAYS AGO AND KEEPING THINGS WET.
SEVERE WEATHER IS PROBLEMATIC ON THURSDAY AND COULD STAY EAST OF OUR
AREA. BUT CANNOT RULE OUT A BIT OF SEVERE WEATHER IN OUR FAR EASTERN
ZONES THURSDAY AFTERNOON IN THE WARM SECTOR...WITH THE GFS
925MB-850MB MU CAPE VALUES AVERAGING CLOSE TO 2000 J/KG EAST OF I
29. BUT SIMILAR TO WEDNESDAY NIGHT...MUCH OF THE VEERING WIND SHEAR
IN THE LOWEST KILOMETER MAY NOT BE TAPPED AS THE STORMS MAY BE
SOMEWHAT ELEVATED. IN ADDITION...MANY HIGHS ALONG AND EAST OF I 29
WILL LIKELY BE REALIZED BY MIDDAY WITH SLOWLY FALLING AFTERNOON
TEMPERATURES WHICH COULD INHIBIT OVERALL INSTABILITY.

THE POWERFUL WAVE EXITS NORTHEAST OF OUR AREA THURSDAY NIGHT AND
WEAKENS. OPTED TO PLACE LIKELY POPS FOR LINGERING RAINFALL IN OUR
NORTHERN ZONES...WITH A DRY FRIDAY TO FOLLOW. FRIDAY LOOKS FAIRLY
PLEASANT RIGHT NOW WITH HIGHS IN THE 60S...BUT NORTHWEST WINDS WILL
BE A BIT ON THE BREEZY SIDE.

FOR THE EXTENDED PORTION OF THE FORECAST...DETERMINISTIC MODELS ARE
IN GOOD AGREEMENT ON SATURDAY IN BRINGING A ROBUST SHORT WAVE RIGHT
ACROSS OUR ZONES THROUGH THE DAY. STRONG CHANCE POPS ARE WARRANTED
AND IF THESE TRENDS CONTINUE...WILL PROBABLY UPGRADE TO LIKELY OR
EVEN CATEGORICAL IN FUTURE FORECASTS. INSTABILITY AT AND BELOW 925MB
IS MEAGER...BUT THERE IS A BIT OF INSTABILITY UPSTAIRS AROUND
850-800MB SO CARRIED A CHANCE FOR ISOLATED THUNDER EMBEDDED IN THE
SHOWER ACTIVITY. DID NOT ALTER THE GOING HIGHS MUCH AT ALL AS MIXING
STILL SUGGESTS READINGS GENERALLY ABOUT 65 TO 70.

THE SYSTEM EXITS QUICKLY SATURDAY NIGHT. POPS MAY BE NEED TO BE
DROPPED IN OUR WESTERN ZONES IN FUTURE FORECASTS. BUT THEN THE
MODELS BEGIN TO DIVERGE RAPIDLY IN THE SUNDAY THROUGH TUESDAY TIME
FRAME. ACTUALLY THE ECMWF/GEM GLOBAL/UKMET ARE IN ONE CAMP IN TAKING
THE NEXT UPPER WAVE AND DIGGING IT SOUTHEASTWARD TOWARD THE SOUTHERN
ROCKIES BY 12Z MONDAY. THE ECMWF THEN EJECTS THE WAVE THROUGH THE
PLAINS IN THE MONDAY AND TUESDAY TIME FRAME. THE 12Z GFS IS A SEVERE
OUTLIER IN THAT AFTER THE SHORT WAVE OF SATURDAY AND SATURDAY NIGHT
EXITS...IT HAS NOTHING TO DO WITH ANY SEMBLANCE OF A LARGE UPPER
TROUGH DIGGING THROUGH THE WESTERN UNITED STATES. AT THE
SURFACE...IT IS PROBABLE THAT LOW PRESSURE WILL DEVELOP IN RESPONSE
IN COLORADO...THEN EXIT VIA THE SOUTHERN AND EASTERN PLAINS ON
MONDAY AND TUESDAY. THIS WILL PLACE OUR FORECAST AREA MAINLY ON THE
COOL SIDE OF THE DEVELOPING WARM FRONT KEEPING INSTABILITY LIMITED.
FOR NOW...THE SURFACE WIND PATTERN REFLECTS A BLEND COMPOSITE...BUT
HEDGED THE PRECIP AND INSTABILITY FORECAST DEFINITELY TOWARD THE
ECMWF/GEM/UKMET. THEREFORE THE PATTERN LOOKS RATHER UNSETTLED. NOW
DEPENDING ON THE AMOUNT OF CLOUD COVER...WOULD NOT BE SURPRISED IF
HIGH TEMPERATURES TURN OUT A BIT COOLER SUNDAY THROUGH TUESDAY BEING
ON THE COOL SIDE OF THE SYSTEM. ALREADY BLENDED SOME COOLER GUIDANCE
READINGS INTO THE ALLBLEND TO BEGIN A SLOW TREND TO REFLECT THIS
THINKING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1051 PM CDT TUE MAY 6 2014

LOW CLOUDS AND THUNDERSTORM CHANCES ARE THE MAIN CONCERN FOR
AVIATION. FOR CONVECTION...WHILE THERE LOOKS TO BE SCATTERED
CONVECTION EAST AND NORTH OF SIOUX FALLS...THE CHANCES DECREASE
MARKEDLY TOWARD SIOUX FALLS AND ARE EVEN LESS IN HURON AND SIOUX
CITY. SIMILARLY...FOR LATE WED AFTERNOON AND NIGHT...THE BEST
CHANCE FOR CONVECTION LOOKS TO BE IN SW MN WITH ALMOST NO CHANCE
IN SIOUX CITY AND SIOUX FALLS AND A LOW CHANCE IN HURON. SO
DECIDED NOT TO ADD ANY CONVECTION TO TAF THROUGH 06Z THURSDAY. AS
FOR CLOUDS...THERE WILL LIKELY BE SCATTERED TO BROKEN STRATUS AS
THE MID LEVEL WARM FRONT MOVES NORTH. FOR SIOUX CITY...THE
MOISTURE APPEARS TOO LIMITED TO GET MORE THAN SCATTERED BUT WITH
THE FRONT APPROACHING SIOUX FALL IN THE LATE MORNING AND AFTERNOON
DID KEEP A BROKEN MVFR CIG IN FROM 16Z TO 20Z. FOR KHON AS
MOISTURE GETS ADVECTED WEST...EXPECT LOW CLOUDS THERE AS WELL
AFTER 00Z THURSDAY...AGAIN...MOSTLY LIKELY MVFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...JM
LONG TERM...MJ
AVIATION...SCHUMACHER
Hazardous weather outlook, May 6, 4:29 AM CST, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT TUE MAY 6 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
529 AM CDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT
BUT NONE OF THESE THUNDERSTORMS IS EXPECTED TO BECOME SEVERE. THE
BETTER CHANCES WILL BE ACROSS NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY
INTO THURSDAY. A FEW OF THE STORMS THAT DEVELOP WEDNESDAY NIGHT
COULD BECOME SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 65 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
May 7, 2:15 AM CST
Where
Lyon County, 0.69 mi S of George
Measured
1 in hail
Reported by
Public
Coordinates
43.340, -96.000

Hail, Lyon

When
May 7, 2:15 AM CST
Where
Lyon County, 0.69 mi N of George
Measured
1.75 in hail
Reported by
Public
Coordinates
43.360, -96.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515500, 515501.